Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 120, NWS Lake Charles, LA

May 28, 20174 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2017, 8:15 PM CDT for 4 parishes in Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2017, 8:15 PM CDT (01:15 UTC)
Expired
May 28, 2017, 9:15 PM CDT
In force
60 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Allen Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 34 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:37 PM CDT, 38 minutes earlier.

Area forecast discussion, May 28, 7:37 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
737 PM CDT Sun May 28 2017

.UPDATE...
Update to add severe thunderstorm watch 296, add severe wording
to zones and increase POP's across central Louisiana. A line of
severe thunderstorms continues to congeal and work its way to the
south. 00Z sounding at LCH showing plenty of instability with CAPE
values of 3500 J/KG. Think the environment may become a little
less favorable after sunset, but there has been enough breaks in
the cloud deck this afternoon to reinvigorate what had been a
fairly well worked over atmosphere.

Jones

&&

.PREV DISCUSSION... /issued 649 PM CDT Sun May 28 2017/

DISCUSSION...
For the 5/29/17 0000 UTC TAF package.

AVIATION...
VFR all sites at this time with decaying cu field and cirrus blow
off from convection to the north spreading southward. Made a best
effort based on radar trends and latest hi-res guidance to bring
convection into KAEX with a TEMPO thunder group. Left out of
remaining sites as nature/southward extent of convection remains
uncertain. Will AMD as needed. Prevailed VFR through the
overnight period, bringing VCTS all sites by 15Z tomorrow with an
apparent active day of convection on tap.

13

PREV DISCUSSION... /issued 419 PM CDT Sun May 28 2017/

DISCUSSION...
A few showers and thunderstorms around the region today have
pretty much ended with temps ranging from the upper 80s to near
90 on south winds. Boundary to the north is expected to sag down
and into the region. South of the boundary dew points to remain in
the low to mid 70s through the overnight hours while to the north
a bit cooler. Mrng lows xpcd to fall along aftn dew point spread.
Rains through the overnight hours. The heaviest rains will move
into southeast Texas lake region then spread into Louisiana. This
boundary will stall over southern Louisiana which will mean that
we are looking at showers and thunderstorms for the start of the
week and somewhat cooler temps due to rain cooled air. The pattern
we are moving into will continue thru midweek as another system
comes down and falls apart.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  80  68  80 /  90  70  50  60
LCH  73  81  71  83 /  50  80  80  60
LFT  74  83  71  84 /  50  80  50  60
BPT  73  82  71  84 /  50  80  60  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...66
Hazardous weather outlook, May 28, 5:46 AM CDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
546 AM CDT Sun May 28 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
546 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop tonight across interior
southeast Texas and central Louisiana as a slow moving cold front
approaches. There is a chance for a few storms to be marginally
severe overnight with wind and hail being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A slow moving cold front will continue to migrate toward the I-10
corridor by Tuesday morning before stalling. Isolated severe
storms are possible with wind and hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-291100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
546 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop tonight well ahead of a
frontal boundary sagging down from the north. Winds and seas will
be higher in and around thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected to continue ahead of a slow moving
frontal boundary which will stall near the coast by Tuesday
morning. The front should wash out on Wednesday but rain chances
will remain elevated at least through midweek. Winds and seas will
be higher in and around thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:19 PM CDTSevere Thunderstorm WarningLCHBeauregard, Rapides, Vernon56 min
May 28, 7:58 PM CDTTornado WarningLCHVernon19 min
May 28, 9:11 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Avoyelles, Evangeline, Rapides, Saint Landry64 min
May 29, 2:56 AM CDTSpecial Marine WarningLCH64 min
May 29, 10:55 AM CDTRiver Flood WarningLCHCalcasieu5 days

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.